Colorado, 2011Winter Storm and Winter Weather in Colorado, February 24 to 28, 2011
February 24 to 28, 2011 · NWS GJT · 13 events in 13 counties and zones
A moist westerly flow with embedded disturbances persisted over the area on the 24th and 25th and then the flow turned to the southwest on the 26th and 27th. This situation resulted in significant to heavy snowfall accumulations in the mountains, as well as significant snowfall in some valleys of western Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist westerly flow with embedded disturbances persisted over the area on the 24th and 25th and then the flow turned to the southwest on the 26th and 27th. This situation resulted in significant to heavy snowfall accumulations in the mountains, as well as significant snowfall in some valleys of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 3:07 PM MST, 8 hours 53 minutes earlier.
Area forecast discussion, Feb 23, 3:07 PM MST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MST WED FEB 23 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE STALLED FRONT ACROSS NORTHWEST COLORADO AND NORTHEAST UTAH HAD
BEGUN TO LIFT NORTH DURING THE AFTERNOON. A FEW LIGHT SNOW SHOWERS
WERE OBSERVED OVER THE NORTHERN MOUNTAINS AND ALONG THE WY/CO
BORDER EARLIER IN THE DAY TO MARK ITS PRESENCE.
FOR TONIGHT...MODELS CONTINUED TO MOVE THE FRONT NORTHWARD AND WASH
IT OUT DURING THE NIGHT. MEANWHILE...THE WEAK LOW OVER THE SWRN U.S.
PHASES WITH A SHORTWAVE IN THE NORTHERN STREAM AND MOVES FROM WEST TO
EAST ACROSS THE CWFA. MOISTURE RATHER LIMITED BUT SNOWFALL LIKELY
TO BRING SOME LIGHT ACCUMULATIONS BY MORNING.
EXPECT A BIT OF A LULL ON THE BACKSIDE OF THE TROUGH THURSDAY
MORNING AS SUBSIDENCE DOMINATES. MODELS INDICATE SNOWFALL INCREASING
AGAIN ACROSS THE NORTHERN MOUNTAINS THURSDAY AFTERNOON IN RESPONSE
TO 130KT JET NOSING INTO THE REGION COMBINED WITH STEEPENING LAPSE
RATES IN A WEAK OVERRUNNING ENVIRONMENT.
MOISTURE INCREASES AND DEEPENS IN STRONG SOUTHWESTERLIES THURSDAY
NIGHT INTO FRIDAY. THIS APPEARS TO BE THE BEGINNING OF A PROLONGED
OROGRAPHIC SNOW EVENT FOR THE NORTHERN MOUNTAIN AND CENTRAL MOUNTAINS
OF COLORADO. DYNAMICS A BIT IFFY...THOUGH COLD FRONT DROPS INTO
EXTREME NORTHERN COLORADO THURSDAY NIGHT AND MAY PROVIDE FOCUS FOR
HEAVIER SNOWS OVER THE ELKHEAD MOUNTAINS. SNOW CONTINUES BEYOND THIS
DISCUSSION PERIOD AND CONSENSUS AMONGST FORECAST STAFF WAS TO RAISE A
WINTER STORM WATCH EXTENDING INTO SATURDAY TO COVER THIS EVENT. CO
ZONE 10 INCLUDED IN THE WATCH...THOUGH SOME RESERVATIONS AS THIS AREA
TYPICALLY DOES NOT DO WELL IN SOUTHWEST FLOW EVENTS. VALLEYS OF THE
NORTH A CONCERN...THOUGH HEAVY SNOWFALL DEPENDENT ON FRONT DROPPING
FARTHER SOUTH AND SINCE THIS IS NOT INDICATED AT THE MOMENT...WILL
NOT HOIST ANY HILITES FOR THIS AREA...BUT WILL MENTION THAT IT DOES
BEAR WATCHING.
TEMPERATURES WILL BE FAIRLY MILD WITH THIS EVENT...SO LOWER VALLEYS
MORE LIKELY TO SEE RAIN THAN SNOW.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SOUTH TO SOUTHWEST FLOW STRENGTHENS FRI NIGHT AS A WARM FRONT MOVES
NORTH OVER THE AREA. BEST DYNAMICS ACROSS THE NORTH IN AN AREA
BETWEEN A JET MAX MOVING INTO THE PLAINS AND THE NEXT ONE COMING INTO
THE SRN GREAT BASIN...AND EXPECT BEST SNOWFALL IN THIS AREA AS WELL.
MODELS CONSISTENT IN KEEPING THE UPPER JET OVER OUR AREA THROUGH SAT
AS THE TROUGH/LOW DROPS DOWN THE WEST COAST. JET EVENTUALLY SLIDES TO
THE EAST SUNDAY AS THE THE 500 MB LOW SWINGS INLAND AND MOVES ACROSS
AZ/NM PER THE 12Z RUNS OF THE GFS AND ECWMF. THE LATEST 18Z NAM
HAS A MORE NORTHERLY TRACK THROUGH 06Z SUN AND IS NOT FOLLOWED AT
THIS TIME. EXPECT THAT THE BEST PRECIP PROSPECTS WILL SHIFT MORE TO
THE SOUTHERN HALF OF FORECAST AREA BY LATE SAT INTO SUNDAY IN THE
WHERE THE BETTER Q-G FORCING AND MOISTURE ARE FORECAST...AND BOOSTED
POPS SOME FOR THIS AREA. WINTER HIGHLIGHTS REMAIN POSSIBLE...BUT
STILL NOT CONFIDENT ON SNOW ACCUMULATIONS AND LOCATION ESPECIALLY IF
THE PRECIP TURNS MORE CONVECTIVE IN NATURE LATE SAT AS STEEP LAPSE
RATES MAY SUGGEST. TIGHTENING GRADIENT AS A SURFACE DEEPENS OVER THE
GREAT BASIN SHOULD PRODUCE BREEZY/WINDY CONDITIONS FRI NIGHT-SAT.
THIS STORM LOOKING COLDER THAN THE ONE LAST WEEKEND...BUT SOME
CENTRAL AND SOUTHERN LOWER VALLEYS COULD STILL SEE SOME RAIN SAT-SAT
EVENING.
DRIER AIR WORKS IN LATE SUNDAY WITH PRECIP CHANCES DECREASING AS THE
STORM MOVES TO OUR EAST. LONGWAVE TROUGH REMAINS OFF THE PAC NW
COAST...HOWVER...AND WILL KEEP WESTERLY FLOW ACROSS OUR AREA MON-
WED. LOOKING MOSTLY DRY RIGHT NOW FOR MON-WED...BUT PATTERN WILL BE
CONDUCIVE FOR EMBEDDED PACIFIC DISTURBANCES TO PULL SOME MOISTURE
&&
.AVIATION...
CLOUDS WILL INCREASE LATE THIS AFTERNOON AND CEILINGS WILL LOWER THIS
EVENING. AREAS OF -SHSN AND MVFR CEILINGS AND VSBY WILL DEVELOP OVER
THE MOUNTAINS OF WESTERN COLORADO OVERNIGHT AND WILL CONTINUE INTO
THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH SATURDAY
AFTERNOON FOR ZONES 004-009-010-012-013.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....JAD
AVIATION.....TGJTHazardous weather outlook, Feb 23, 4:12 AM MST, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MST WED FEB 23 2011
COZ001>014-017>023-UTZ022>025-027>029-241110-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
412 AM MST WED FEB 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOWFALL WILL CONTINUE TODAY OVER THE MOUNTAINS OF
NORTHEAST UTAH AND NORTHWEST COLORADO AND THEN SPREAD TO ALL
COLORADO MOUNTAINS TONIGHT. ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONDITIONS ARE LOOKING FAVORABLE FOR AN EXTENDED PERIOD OF WINTER
WEATHER TO IMPACT THE MOUNTAINS AND NORTHERN VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO STARTING THURSDAY AND CONTINUING THROUGH
THE WEEKEND.
A COLD CANADIAN STORM SYSTEM WILL WORK DOWN THE WASHINGTON-OREGON
COAST ON THURSDAY THEN ACROSS THE GREAT BASIN OVER THE WEEKEND.
SNOWFALL WILL INITIALLY FAVOR THE NORTHERN MOUNTAINS THROUGH
FRIDAY BUT WILL SPREAD INTO THE CENTRAL AND SOUTHERN MOUNTAINS
THROUGH THE WEEKEND. OVER A FOOT OF MOUNTAIN SNOWFALL IS POSSIBLE
BY SUNDAY.
PORTIONS OF THE NORTHERN VALLEYS COULD ALSO RECEIVE SNOW AMOUNTS
UP TO EIGHT INCHES.
THOUGH FORECAST CONFIDENCE IS INCREASING...THE LOCATION OF THE
HEAVIEST SNOW ACCUMULATIONS REMAINS UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Winter Storm, Elkhead and Park Mountains
- When
- February 24, 12:00 AM MST to February 26, 5:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 25 inches were measured across the area. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 24, 1:00 AM MST to February 28, 2:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 18 to 44 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- February 24, 2:00 AM MST to February 26, 4:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 22 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 24, 4:00 AM MST to February 27, 7:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 18 inches were measured across the area. Wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 24, 5:00 AM MST to February 25, 4:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 11 inches were measured across the area. Locally higher amounts included 19 inches at Clark. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- February 24, 12:00 PM MST to February 27, 11:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 28 inches were measured across the area. Wind gusts of 30 to 65 mph produced localized blizzard conditions. Locally stronger wind gusts included 98 mph at at the top of Eagle Mountain.
Winter Storm, Grand and Battlement Mesas
- When
- February 24, 12:00 PM MST to February 27, 4:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 24 inches were measured across the area. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- February 24, 4:00 PM MST to February 28, 12:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Idarado SNOTEL site. Wind gusts of 30 to 65 mph produced localized blizzard conditions.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 24, 8:00 PM MST to February 27, 4:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 6 inches were measured across the area. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- February 25, 1:00 AM MST to 4:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 5 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, San Juan River Basin
- When
- February 25, 7:00 AM MST to February 26, 4:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 5 inches were measured across the area.
Winter Weather, Upper Gunnison River Valley
- When
- February 25, 7:00 AM MST to February 26, 6:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 6 inches were measured across the area. Locally higher amounts included 9 inches at Parlin. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 25, 8:00 AM MST to February 27, 7:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were measured above the 7500 foot level. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323831, 324001, 324004, 324006, 324029, 324003, 324005, 324032, 324028, 324011, 324033, 324035, 324027.